Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 69, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2012, 4:00 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2012, 4:00 PM MDT (22:00 UTC)
- Expired
- Jun 12, 2012, 4:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 4:10 PM MDT | HAIL 0.88 | 13 N Max, NE | PEA-SIZED TO NICKEL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815
WUUS53 KGLD 122200
SVRGLD
NEC057-087-122300-
/O.NEW.KGLD.SV.W.0069.120612T2200Z-120612T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT TUE JUN 12 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
NORTHWESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 600 PM CDT/500 PM MDT/
* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF WAUNETA...AND
WAS MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4020 10110 4014 10134 4027 10153 4036 10143
4035 10124
TIME...MOT...LOC 2201Z 246DEG 22KT 4027 10137
WIND...HAIL 60MPH <1.00IN
$$
FOLTZ3 follow-up statements
279
WWUS53 KGLD 122211
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE JUN 12 2012
NEC057-087-122300-
/O.CON.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
DUNDY NE-HITCHCOCK NE-
511 PM CDT TUE JUN 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HITCHCOCK AND NORTHEASTERN DUNDY COUNTIES UNTIL 600 PM CDT/500 PM
MDT/...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF STRATTON NE...AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN HITCHCOCK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4016 10128 4027 10144 4031 10142 4036 10139
4035 10124 4020 10110
TIME...MOT...LOC 2211Z 256DEG 20KT 4025 10130
WIND...HAIL 60MPH 1.00IN
$$
FOLTZ311
WWUS53 KGLD 122220
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT TUE JUN 12 2012
NEC057-122230-
/O.CAN.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
DUNDY NE-
420 PM MDT TUE JUN 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNDY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO HITCHCOCK
COUNTY.
LAT...LON 4019 10120 4025 10132 4035 10132 4036 10132
4035 10124 4020 10110
TIME...MOT...LOC 2220Z 256DEG 20KT 4026 10124
$$
NEC087-122300-
/O.CON.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
HITCHCOCK NE-
520 PM CDT TUE JUN 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HITCHCOCK COUNTY UNTIL 600 PM CDT...
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF STRATTON NE...AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN HITCHCOCK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4019 10120 4025 10132 4035 10132 4036 10132
4035 10124 4020 10110
TIME...MOT...LOC 2220Z 256DEG 20KT 4026 10124
WIND...HAIL 60MPH 1.00IN
$$
FOLTZ787
WWUS53 KGLD 122230
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT TUE JUN 12 2012
NEC087-122239-
/O.CAN.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
HITCHCOCK NE-
530 PM CDT TUE JUN 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HITCHCOCK COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4019 10120 4025 10132 4035 10132 4036 10132
4035 10124 4020 10110
TIME...MOT...LOC 2229Z 256DEG 20KT 4027 10118
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:19 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 12, 2:19 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT TUE JUN 12 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 102 PM MDT TUE JUN 12 2012 THOUGH DEW POINTS HAVE BEEN SLOW TO RISE THIS AFTERNOON...SHORT TERM MODELS CONTINUE TO DEVELOP CONVECTION ACROSS EASTERN COLORADO LATE THIS AFTERNOON. DUE TO LACK OF MOISTURE...MIXED LAYER CAPES ARE LOW AND LIFTING CONDENSATION LEVELS ARE HIGH. DOWNDRAFT CAPES... HOWEVER...ARE DECENT ALONG THE KANSAS/COLORADO BORDER. WILL CONTINUE TO INDICATE THAT CONVECTION WILL DEVELOP ALONG THE CONVERGENCE ZONE IN THE LEE SIDE TROUGH WITH STORMS MOVING EAST DURING THE EVENING. PLUS...A WEAK MID LEVEL SHORTWAVE MOVING ACROSS SOUTH CENTRAL COLORADO HAS PRODUCED SOME THUNDERSTORMS THERE. AS THE WAVE MOVES EAST...STORMS WILL LIKELY CONTINUE TO DEVELOP...THOUGH THE NORTHERN EXTENT OF CONVECTION IS IN QUESTION. IF STORMS DO FORM...EXPECT GUSTY WINDS TO BE THE MAIN SEVERE THREAT. SURFACE WINDS CONTINUE TO BLOW AT MARGINAL ADVISORY CRITERIA. EXPECT THE WINDS TO DECREASE AROUND SUNSET AS MIXING SUBSIDES. GRADIENT IS STRONG ENOUGH...HOWEVER...TO KEEP BREEZY CONDITIONS FOR MOST OF THE NIGHT. HAVE RAISED MINIMUM TEMPERATURES TONIGHT ACCORDINGLY. HAVE ALSO KEPT A MENTION OF POPS THROUGH MOST OF TONIGHT AS LOW LEVEL MOISTURE FINALLY INCREASES AND SHORTWAVE MOVES ACROSS THE AREA. THERE IS A POSSIBILITY THAT STRATUS WILL DEVELOP LATE TONIGHT AND HAVE INDICATED AN INCREASE OF CLOUDS. MID LEVEL WARM AIR ADVECTION WILL KEEP THE AIR MASS CAPPED WEDNESDAY...SO REMOVED POPS FROM THE FORECAST. THERE WILL BE SOME LOW LEVEL CONVERGENCE ALONG THE KANSAS/COLORADO BORDER WHICH MAY BE A FOCUS OF CONVECTION IF CAP BREAKS...THOUGH THAT IS MORE LIKELY IN THE EVENING. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 218 PM MDT TUE JUN 12 2012 A SURFACE TROUGH IN EASTERN COLORADO WILL BE THE FOCUS FOR THUNDERSTORMS WEDNESDAY EVENING. THERE IS A SLIGHT CHANCE THAT STORMS WILL DRIFT EAST NORTHEAST INTO THE REST OF THE FA OVERNIGHT. SUBSIDENCE IS INDICATED THURSDAY MORNING SO WILL REMOVE POPS FOR THAT PERIOD BUT BY AFTERNOON GOOD FORCING IS INDICATED ACROSS MOST OF THE FA. DEWPOINTS ARE IN THE 50S WITH CAPE FROM 1000 TO 2000 J/KG. PLAN TO GO WITH CHANCE POPS FOR THE AFTERNOON. THURSDAY NIGHT A STRONG SHORTWAVE IS ADVERTIZED TO COME THROUGH THE FLOW. SURFACE DEWPOINTS ARE IN THE 50S AND CAPE RANGES FROM 1200 TO 1600 J/KG. PLAN TO CONTINUE CHANCE POPS FOR THE FA FOR THIS PERIOD. THE SHORTWAVE MOVES EAST FRIDAY MORNING WITH SUBSIDENCE BEHIND THE WAVE SO THERE WILL BE A BREAK IN THUNDERSTORM ACTIVITY UNTIL FRIDAY AFTERNOON WHEN THE NEXT SHORTWAVE APPROACHES EASTERN COLORADO. STORMS SHOULD INITIATE NEAR THE SURFACE TROUGH AXIS IN EASTERN COLORADO. PLAN GO WITH SLIGHT CHANCE POPS THERE AND SILENT POPS ELSEWHERE. MIN TEMPERATURES WILL FALL INTO THE MID/UPPER 60S. 850MB TEMPERATURES SUPPORT MAX TEMPERATURES IN THE LOWER 90S. FOR FRIDAY NIGHT THROUGH TUESDAY...SOUTHWEST FLOW WILL BRING NUMEROUS SHORTWAVE ACROSS THE FA. TIMING IS DIFFICULT SO THE NET RESULT IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL PERIODS WITH SOME CHANCE POPS INCLUDED. SOME MAJOR DIFFERENCES IN THE MODELS OCCUR BY TUESDAY WITH THE GFS BRINGING AN UPPER TROUGH THROUGH THE PLAINS WHILE THE ECMWF KEEPS WESTERLY FLOW CONTINUING. MAX TEMPERATURES WILL RESIDE IN THE UPPER 80S/LOWER 90S WITH SOME COOLING INTO THE MID/UPPER 80S TUESDAY. MIN TEMPERATURES WILL RANGE FROM THE LOWER 60S IN EASTERN COLORADO TO NEAR 70 IN THE EASTERN FA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY) ISSUED AT 1131 AM MDT TUE JUN 12 2012 SURFACE WINDS AT KGLD WILL BE SOUTH AT 25 TO 40 KNOTS THROUGH 00Z WHILE WINDS AT KMCK WILL BE SOUTHEAST AT 20 TO 30 KNOTS. CONVECTION WILL DEVELOP OVER EASTERN COLORADO AFTER 21Z...AND STORMS WILL MOVE EAST ACROSS WESTERN KANSAS/SOUTHWEST NEBRASKA. THERE IS STILL A LOT OF UNCERTAINTY ABOUT HOW MUCH THUNDERSTORM COVERAGE THERE WILL BE AS MODELS SEEM VERY OVERDONE. HAVE INDICATED STORMS IN THE VICINITY OF BOTH SITES DURING THE EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MENTZER LONG TERM...FS AVIATION...MENTZER
Hazardous weather outlook, Jun 12, 10:18 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MDT TUE JUN 12 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1018 AM MDT TUE JUN 12 2012 /1118 AM CDT TUE JUN 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTH WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH THE EVENING WEST OF A LINE FROM HITCHCOCK COUNTY NEBRASKA TO WICHITA COUNTY KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT OVER FAR EASTERN COLORADO...AND THEN MOVE ACROSS THE REMAINDER OF THE AREA THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...THOUGH HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE ENTIRE PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE BEST CHANCE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. MENTZER
In the hours before
Special weather statement, Jun 12, 3:39 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT TUE JUN 12 2012
NEZ079-080-122215-
DUNDY-HITCHCOCK-
339 PM MDT TUE JUN 12 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...
AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MAX...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4015 10112 4010 10158 4027 10165 4036 10143
4035 10124
TIME...MOT...LOC 2139Z 246DEG 22KT 4021 10153
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:39 PM MDT | Special Weather Statement | GLD | Dundy | 36 min |
| Jun 12, 4:45 PM MDT | Special Weather Statement | GLD | Hitchcock | 30 min |
| Jun 12, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.